Oklahoma, 2022

Drought in Oklahoma, March 1 to 31, 2022

March 1 to 31, 2022 · NWS TSA · 13 events in 13 counties and zones

A few widespread rain events during the latter half of March, as well as a winter storm at the beginning of the month, resulted in precipitation amounts that were near monthly average amounts across much of eastern Oklahoma. As a result of this beneficial rainfall during the month, some areas of northeastern Oklahoma saw improvement in the long-term drought conditions.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A few widespread rain events during the latter half of March, as well as a winter storm at the beginning of the month, resulted in precipitation amounts that were near monthly average amounts across much of eastern Oklahoma. As a result of this beneficial rainfall during the month, some areas of northeastern Oklahoma saw improvement in the long-term drought conditions. However, severe drought (D2) conditions continued across portions of Osage, Pawnee, Washington, Pittsburg, and Pushmataha Counties, while extreme drought (D3) conditions persisted across portions of Choctaw County. Monetary damage estimates as a result of the drought conditions were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 28, 10:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 28, 10:48 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1048 PM CST Mon Feb 28 2022

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 907 PM CST Mon Feb 28 2022

Only some high clouds to contend with during the overnight period.
Drier air remains in place along with light winds, so expect decent
cooling overnight, especially in low lying/valley locations. First
period elements are in line with latest trends/observations so no
update is planned at this time.

&&

.LONG TERM...
(Tomorrow through Monday)
Issued at 246 PM CST Mon Feb 28 2022

Southerly winds and a continued warming trend are expected to
continue across the region through mid week as a ridge of high
pressure holds over the Western CONUS. High temps in the 60s/70s
are forecast Tuesday with 70s to around 80 deg Wednesday. During
the day Thursday the ridge is progged to begin shifting eastward
into the Plains and weaken in response to a low pressure system
moving onto the West Coast. During the day Friday...southerly
winds are forecast to become gusty as the CWA is between high
pressure to the east and the the wave pushing into the Desert
Southwest. Gusts of 25 to 35 mph will be possible across the CWA.

The conditions mentioned above...along with afternoon minimum
relative humidity values generally less than 30 percent each
afternoon through Thursday...will allow for at least limited fire
weather danger to be possible each day. Area of greater concern
looks to be along and west of Highway 75 in Northeast Oklahoma
where the lower humidity values are forecast. The strong winds
Friday could help to elevate fire weather concerns...though
increasing low level moisture ahead of the approaching wave out
west could help to limit some concerns.

The wave is progged to move into the Southern/Central Plains
Friday night and Saturday while the main longwave trof axis
remains over the Western CONUS. This will allow for a series of
waves to round the base of the trof and lift into the
Southern/Central Plains through the early part of next week.
Thus...shower and thunderstorm chances become possible for the
weekend and into the first part of next week. Locally heavy
rainfall could be possible over the weekend. Also for the
weekend...a cold front looks to drop into the region
Sunday...stall over the region before pushing through the CWA
Sunday night/Monday. Behind the frontal passage...colder
conditions are forecast for the start of next week. At this
time...precip looks to be out ahead of/exit before the colder
airmass moves in. However...there remains some timing issues with
the wave/front/precip/colder air for the weekend...and the
forecast will continue to update with latest data. Stay tuned.

&&

.AVIATION...
(06Z TAFS)
Issued at 1047 PM CST Mon Feb 28 2022

VFR conditions will continue for the entire forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   35  75  39  78 /   0   0   0   0
FSM   33  70  38  74 /   0   0   0   0
MLC   35  71  37  75 /   0   0   0   0
BVO   28  76  34  80 /   0   0   0   0
FYV   30  69  36  73 /   0   0   0   0
BYV   38  70  40  74 /   0   0   0   0
MKO   32  72  37  75 /   0   0   0   0
MIO   31  71  37  75 /   0   0   0   0
F10   34  73  39  76 /   0   0   0   0
HHW   37  69  38  73 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...23
LONG TERM....20
AVIATION...05
Hazardous weather outlook, Feb 28, 4:54 PM CST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
454 PM CST Mon Feb 28 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
454 PM CST Mon Feb 28 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Pawnee and Osage Counties in Northeast Oklahoma.
	ONSET...Ongoing...but diminishing after sunset

DISCUSSION...
A limited fire danger will continue into the early
evening across parts of northeast Oklahoma. Fire danger will
diminish after sunset as relative humidity values increase.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY AND WEDNESDAY...No Hazards.
THURSDAY...Very High Fire Weather Potential
FRIDAY...Very High Fire Weather Potential...High Wind Potential.
SATURDAY...Thunderstorm Potential...High Wind Potential.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Fire weather conditions will remain poor through the week,
especially along and west of Highway 75. The worse days will
be Thursday into Friday as south winds become gusty and humidity
values remain low across the area. Improving moisture and an
approaching upper system will bring increasing chances of showers
and thunderstorms to the area for the weekend.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Pushmataha

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Choctaw

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Drought, Osage

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Washington

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Drought, Nowata

When
March 1, 12:00 AM CST to March 24, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Craig

When
March 1, 12:00 AM CST to March 24, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Drought, Pawnee

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Tulsa

When
March 1, 12:00 AM CST to March 24, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Rogers

When
March 1, 12:00 AM CST to March 24, 11:59 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Drought, Mayes

When
March 1, 12:00 AM CST to March 24, 11:59 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Drought, Creek

When
March 1, 12:00 AM CST to March 24, 11:59 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Drought, Wagoner

When
March 1, 12:00 AM CST to March 24, 11:59 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Drought, Pittsburg

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011570, 1011571, 1011572, 1011573, 1011574, 1011575, 1011576, 1011577, 1011578, 1011579, 1011580, 1011581, 1011582.